TIP OF THE MONTH
Making Smart Choices at Events and Activities
As we begin the fall semester, we want to remind you that if you participate in any event or activity, always make smart choices.
Although alcohol appears to be a "normal" drug. Alcohol can pose dangers, including dehydration, alcohol poisoning and unknown risks when taken in excess or when mixed knowingly or unknowingly with other drugs.
Some important drugs we want you to be aware of include the following:
- MDMA (Ecstasy)
- Phencyclidine (PCP)
- Ketamine (Special K)
Ecstasy causes a rise in heart rate and blood pressure, increased body temperature, hallucinations and paranoia. When mixed with alcohol the person often experiences worsening dehydration and high body temperature.
PCP produces an “out of body” experience. Uncontrollable eye movements, inability to maintain balance and difficulty speaking may be experienced.
Ketamine increases blood pressure and heart rate, causes increased muscle tone and can be deadly when mixed with alcohol.
Both GHB and Rohypnol may be used for sexual assault. They can be slipped into a person’s drink without their knowledge. The person who has been given the drug may have memory loss up to three hours with GHB and up to 12 hours with Rohypnol. The memory loss associated with these drugs can make it impossible for the person to remember that an attack has occurred.
Marijuana is often seen as a nonthreatening drug, which is a misconception. Other drugs, especially PCP, can be mixed with marijuana; in the leaves or the blunt may be dipped into PCP (the slang for this is “wet”). There is no way to tell if marijuana has been laced with another drug, but it is quite dangerous. People on PCP or who have smoked “wet” are said to have “out-of-body” experiences where they demonstrate aggressive behavior. There is serious risk for this behavior, evident in Camden, New Jersey, where children have been killed by people who were high after smoking “wet”.
In addition to the effects that drugs and alcohol play on a person’s vital signs, motor function and cognition, dehydration can become another problem. If a person is not drinking an adequate amount of water, they may suffer from dehydration. The symptoms of dehydration include: dry mouth, thirst, inability to urinate, headache, dizziness, lack of sweating, rapid heartbeat and breathing. Make it a priority to hydrate yourself with water. A healthy individual should drink at least 64 ounces of water per day. Please note that there is a limit to the intake of water an individual should be ingesting. Water intoxication results when a person drinks too much water and the symptoms include: abdominal cramps, nausea, vomiting, lethargy and dizziness.
Please note that being with a large crowd for an extended amount of time can lead to hyperthermia which is the body’s inability to cool itself down, resulting in elevated body temperature. The symptoms of hyperthermia include hot, dry skin, dizziness, feeling faint, heavy sweating, vomiting, quick and short breaths.
There are many ways to protect yourself when attending events and activities:
- Do not accept drinks from other people. If you are offered a drink, go to the bar with the person and accept the drink directly from the bartender.
- Keep your drink with you at all time and always have an eye on your drink to keep someone from slipping a drug into your drink without your knowledge.
- Remember that drugs can be laced in whatever you are smoking, from cigarettes to marijuana. Drugs can be mixed in the leaves or the entire cigarette can be dipped into the drug.
- Always remember to drink adequate water.
- Go to events and activities with friends and STAY with friends that you trust.
- If you feel that you have been exposed to a drug or you are concerned about the alcohol you have ingested please reach out to your resident assistant or The Department of Public Safety at (610)921-7670.
- If you are concerned that you may be having a problem with alcohol or drugs please contact the Gable Health and Counseling Center at (610)921-7532.
Always remember to stay safe when engaging in all events and activities!
:: Tip of the Month Archives ::